Computation of the Compensating Variation Within a Random Utility Model Using GAUSS Software
Marilena Locatelli, Steinar Strøm
DOI: 10.4236/me.2011.23041   PDF   HTML     4,641 Downloads   7,976 Views   Citations


To evaluate a tax reform in terms of change in household welfare one possibility is to estimate the compen-sating variation using a suitable model to assess the change in the household utility. When a random utility model is used, the computation of compensating variation is not straightforward, particularly when utility is not linear in household income. It can be carried out using a methodology recently proposed in the literature. In this paper we describe a software instrument, implemented using GAUSS programming language for computing the compensating variation to evaluate the 1991 tax reform introduced in Norway. The program is flexible and adaptable to different tax systems and different reference years.

Share and Cite:

M. Locatelli and S. Strøm, "Computation of the Compensating Variation Within a Random Utility Model Using GAUSS Software," Modern Economy, Vol. 2 No. 3, 2011, pp. 383-389. doi: 10.4236/me.2011.23041.

Conflicts of Interest

The authors declare no conflicts of interest.


[1] Dagsvik J. K., Locatelli M., and Str?m S., “Tax reform, Sector-specific Labor Supply and Welfare Effect”, Scandinavian Journal of Economics, Vol. 111(2), 2009, pp. 265-287.DOI: 10.1111/j.1467-9442.2009.01565.x
[2] Locatelli M., and Str?m S., “Computation of the compensating variation within a random utility model using GAUSS software”, CHILD Working Paper n. 02/2006.
[3] Dagsvik, J. K. and Karlstr?m, A., “Compensating variation and Hicksian choice probabilities in random utility models that are non-linear in income”, Review of Economic Studies, Vol. 72, 2005, pp. 57-76. DOI: 10.1111/0034-6527.00324
[4] Aptech System, Inc., “GAUSS software (version 10)”, Black Diamond, WA 98010 USA, 2009.
[5] Dagsvik, J. K and Str?m, S., “Sectoral labor supply, choice restrictions and functional form”, Journal of Applied Econometrics, Vol.21 (6), 2005, pp. 803-826. DOI: 10.1002/jae.866
[6] Shan S. Kuo, “Computer Applications of Numerical Methods”, Addison Wesley Publishing Company, 1972.

Copyright © 2022 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.